POSTED: Tuesday, May 7, 2013 - 3:00am
UPDATED: Tuesday, May 7, 2013 - 12:50pm
MEDICAL NEWS (CNN) — The U.S. Food and Drug Administration is warning pregnant women to stay away from migraine medicine containing valproate. The agency says the drug can cause decreased IQ scores in children whose mothers took the medication during pregnancy.
Valproate sodium (Depacon), valproic acid (Depakene and Stavzor), and divalproex sodium (Depakote, Depakote CP and Depakote ER) are among the valproate products the FDA says pregnant women should never use. That includes their generic versions.
"Valproate medications should never be used in pregnant women for the prevention of migraine headaches because we have even more data now that show the risks to the children outweigh any treatment benefits for this use," said Dr. Russell Katz, director of the Division of Neurology Products in the FDA's Center for Drug Evaluation and Research.
The drug also is used to treat epileptic seizures and bipolar disorder. The agency says pregnant women taking valproate products for these conditions should only take the drug if other medications don't work. Women who can get pregnant should only use valproate products if absolutely necessary. According to a safety communication issued by the Agency on Monday, "all non-pregnant women of childbearing age taking valproate products should use effective birth control."
Valproate medications already come with a boxed warning on the label about the risk to the fetus and birth defects. In 2011 the FDA issued an alert following preliminary results from the NEAD study - Neurodevelopmental Effects of Antiepileptic Drugs - that showed reduced cognitive test scores in 3-year-olds who had been exposed to valproate. Product labels were updated at that time.
The recently published final results of the NEAD study found children exposed to the drugs in utero had decreased IQ's between 8 and 11 points at six years of age compared to children exposed to other antiepileptic medicine. The FDA strengthened their recommendations because of that study.
In April, a study in the Journal of the American Medical Association (JAMA) found a significant increased risk of autism in children whose mothers used valproate during pregnancy.
New labeling changes are in the works. For valproate products, the drug will now drop from a category "D", which means the drug's benefit to pregnant women may be acceptable despite potential risks, to a Category "X," which means the risk outweighs any possible benefit.
The FDA recommends women talk to their doctor before discontinuing their medication.